EconPapers    
Economics at your fingertips  
 

Redistribution and pollution taxes with non-linear Engel curves

Bas Jacobs and Frederick (Rick) van der Ploeg

Journal of Environmental Economics and Management, 2019, vol. 95, issue C, 198-226

Abstract: This paper analyses optimal corrective taxation and optimal income redistribution. The Pigouvian pollution tax is higher if pollution damages disproportionally hurt the poor due to equity weighting of pollution damages. Moreover, under general utility functions, optimal pollution taxes should be set below the Pigouvian tax if the poor spend a disproportionate fraction of their income on polluting goods. However, if Engel curves are linear, optimal pollution taxes should follow the first-best rule for the Pigouvian corrective tax even if the government wants to redistribute income and the poor spend a disproportional part of their income on polluting goods. The often-used quasi-linear, CES and Stone-Geary utility functions all have linear Engel curves. If Engel curves are linear, and if pollution taxes are not optimised, Pareto-improving green tax reforms exist that move the pollution tax closer to the Pigouvian tax. Simulations demonstrate that optimal corrective taxes should be Pigouvian if the demand for polluting goods is derived from a LES demand system, but deviate from the Pigouvian taxes if demand for polluting goods demand is derived from a PIGLOG demand system.

Keywords: Redistributive taxation; Corrective pollution taxation; Engel curves; Gorman polar preferences; PIGLOG preferences; Green tax reform (search for similar items in EconPapers)
JEL-codes: H21 H23 Q54 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (42)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069617308549
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:95:y:2019:i:c:p:198-226

DOI: 10.1016/j.jeem.2019.01.008

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:jeeman:v:95:y:2019:i:c:p:198-226